NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 31, 8:26 PM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Aug 31, 8:26 PM EST, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
926 PM EDT Tue Aug 31 2021
.SYNOPSIS...
A front will lift northward overnight as the remnants of Ida
approach from the southwest. The remnants of Ida will interact
with that frontal boundary tomorrow into tomorrow night as it
progresses through our area. Ida's remnants will track off to
our north and east on Thursday, allowing high pressure to build
over the area for Friday through the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Frontal zone has shifted south of the area per sfc obs and model
MSLP fields. A weak wedge of high pressure seems to be in place
west of U.S. 29. Hopefully, this will keep air mass stable
overnight minimizing the tornado risk overnight. However,
showers are expected to increase overnight as overrunning
strengthens. However, areas south of the Rappahannock River may
see the tornado risk increase toward daybreak.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... All eyes will
turn to the remnants of Ida tomorrow, as a potentially
significant weather event unfolds across our area. While there
still is a small amount of spread, 12z guidance has started to
come into better agreement with respect to the track of Ida and
the resultant rainfall distribution across the area.
The character of the event can be split up into two separate
regimes across our forecast area. The first regime will be to
the west of the Blue Ridge, where steady precipitation will
persist nearly continuously from tonight through tomorrow
afternoon. Dynamically speaking, this is where the remnants of
Ida will interact with the mid-latitude trough off to our north
and west, undergoing extratropical transition as it tracks
across our forecast area. As the remnant wind field and copious
amounts of moisture associated with Ida encounter the
baroclinic zone associated with the trough to our west, strong
warm advection/frontogenesis will ensue aloft, leading to a long
lived period of heavy rainfall within the right entrance region
of the upper level jet situated to our north. This prolonged
period of steady, heavy rain will primarily be located across
the WV Panhandle and western MD, where widespread rainfall
totals of 3-6" are expected, with localized totals exceeding 8"
also possible. Some of these totals may also extend across far
northern MD further to the east as the zone of interaction
between Ida and the upper jet spreads eastward across PA. This
will lead to a high end threat for flash flooding across these
areas tomorrow, and then a threat for river flooding in the days
following (see hydrology section for details).
Locations to the east of the Blue Ridge will be further
displaced from the upper trough and resultant jet dynamics. As a
result, many locations there may start off the day dry. Not
only will locations be dry, but a few breaks of filtered
sunshine may develop by later in the morning into the early
afternoon hours. This will lead destabilization, with MLCAPE
values increasing into the 1000-1500 J/kg range. Also of note
from a thermodynamic perspective is the steepening of low-level
lapse rates near the surface in many of the CAMs, which when combined
with 3CAPE values of 100-150 J/kg should promote low-level
stretching of vertical vorticity in any stronger storms.
Kinematically speaking, the wind field associated with the
remnants of Ida is very impressive, with 40-50 knots of flow
extending from 925 hPa all the way up through the mid-levels of
the atmosphere. Hodographs have impressive clockwise curvature
through up 6 km, making ample streamwise vorticity available to
any right moving storms. CAMs show multiple arcs of storms
developing to the east of the Blue Ridge tomorrow afternoon.
Given the environment in place, any storm that forms tomorrow,
whether discrete or embedded within a larger linear structure
should be capable of exhibiting supercellular characteristics.
Multiple tornadoes and instances of damaging straight line winds
appear possible across the area in association with these
storms. As a result, the Storm Prediction Center has upgraded a
large portion of the area to the east of the Blue Ridge to an
Enhanced Risk for severe thunderstorms.
While rainfall won't be steady to the east of the Blue Ridge,
individual thunderstorms will be capable of producing very high
instantaneous rainfall rates, given the potential for very
strong updrafts and the high precipitable water environment in
place. As a result, flash flooding is also possible in these
areas as well, but on a more localized basis compared to west of
the Blue Ridge.
Ida's remnants will progress off to the east overnight Wednesday
night, bringing precipitation to an end areawide by daybreak
Thursday. High pressure will build in behind Ida during the day
Thursday, bringing a return to quieter weather conditions.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
Not much change in the thinking for the medium range period. The
remnants of Ida are expected to be offshore by Friday morning with
high pressure building in from the Great Lakes region. Our area will
still feel the effects from Ida in the form of a northerly flow on
the far western edge of the remnant system. The northerly flow will
lead to cooler and drier conditions, with highs in the mid to upper
70s Friday and highs in the upper 70s to lower 80s on Saturday. Near
to below average overnight lows are forecast both Friday and
Saturday nights in the 50s to lower 60s.
A return flow is forecast to return on Sunday as a cold front
approaches from the northwest. Ahead of the front, southerly flow
will lead to weak warm air advection with afternoon highs trending
up into the mid 80s with dewpoints in the mid 60s. Showers will be
possible late Sunday afternoon and into the evening as the front
combined with shortwave energy aloft provides enough lift for
precipitation to form. The threat for thunderstorms appears minimal
as the shear remains weak and the instability is low. Winds will
become northwesterly behind the frontal passage and cooler and drier
air should limit the threat for any precipitation on Monday.
Overnight lows Sunday into Monday will be mild in the 60s with highs
peaking in the mid 80s
&&
.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
These showers and storms will lift northward through the area
overnight. Ceilings will lower as this activity moves through
and remain low end MVFR to high end IFR across the area through
the second half of the night and through the daytime hours
tomorrow. Shower/thunderstorm activity will persist through the
morning to the west of the Blue Ridge, including MRB.
Thunderstorms will develop and spread across the area from west
to east tomorrow afternoon. These storms could be quite intense,
and confidence is high that they will occur, so VCTS has been
added to the TAF sites to the east of the Blue Ridge. Rain will
pull out of the area from west to east during the overnight
hours Wednesday night. Winds may briefly pick up for a short
time late Wednesday night on the back side of Ida. VFR
conditions are expected for both Thursday and Friday as high
pressure builds into the area.
Mainly VFR with NE flow becoming SE this weekend.
&&
.MARINE...
Easterly to southerly flow will strengthen late tonight into
Wednesday as the approaching remnants of Ida cause the front to
strengthen and lift back north. Very strong wind a couple
thousand feet above the surface will likely be mixed down in
stronger showers and thunderstorms Wednesday afternoon into
Wednesday night. Some gusts to well in excess of gale force are
possible, along with waterspouts and greatly reduced
visibility/higher waves with heavy rain bands and thunderstorms.
The remnants of Ida will traverse the waters Wednesday night, moving
east and heading out to sea by Thursday morning. This will turn the
wind to the northeast. Some guidance indicates a period of very
gusty winds as the low departs, so gale conditions are possible
Thursday morning. The wind should gradually subside later Thursday.
&&
.HYDROLOGY...
The remnants of Ida will interact with a stalled frontal
boundary over our region tonight through late Wednesday night.
This will result in a period of very heavy rainfall,
particularly near the MD/PA border and into eastern WV. Average
rainfall amounts are currently expected to be around 3-6 inches
in this area, with locally high end amounts of 8-10 inches
possible. Areas further south and east will be closer to 1-3
inches, with higher localized maxima where training of
thunderstorms occurs. This amount of rainfall would result in
scattered to numerous instances of flooding/flash flooding, some
considerable. Additionally, in the days following, expect river
flooding to become an issue. Many locations are forecast to
enter minor or moderate flood stage, and river flood watches
have been issued accordingly for locations that are expected to
reach flood stage in the next 48 hours. A few locations may
even approach major flooding, especially across northwestern
portions of the forecast area. Additional river flood watches
will likely be issued as confidence increases and the event
draws nearer.
&&
.TIDES/COASTAL FLOODING...
A Coastal Flood Watch has been issued for Annapolis based on
CBOFS and PETSS guidance. Anomalies will rise over the next
couple of days as the remnants of Ida approach from the
southwest. Strengthening S/SE winds will pile up water along the
shore. The range of possibilities remains somewhat large, with
PETSS guidance continuing to show moderate flooding at more
vulnerable locations like Annapolis. Though possible, the
relatively progressive nature of the strongest southerly flow
may tend to keep things below moderate, so have sided more with
the ETSS/ESTOFS for now, but this bears a close watch the next
36 hours before offshore flow takes over and decreases water
levels Thursday into Friday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch from Wednesday morning through Thursday
morning for DCZ001.
MD...Flash Flood Watch from 2 AM EDT Wednesday through late
Wednesday night for MDZ001-003-501-502.
Flash Flood Watch from Wednesday morning through Thursday
morning for MDZ004>006-008-011-013-014-016>018-503>508.
Coastal Flood Watch from Wednesday evening through Thursday
morning for MDZ014.
VA...Flash Flood Watch from 2 AM EDT Wednesday through late
Wednesday night for VAZ025>031-503-504.
Flash Flood Watch from Wednesday morning through Thursday
morning for VAZ036>040-050>057-501-502-505>508.
WV...Flash Flood Watch from 2 AM EDT Wednesday through late
Wednesday night for WVZ050>053-055-501>506.
MARINE...Flash Flood Watch from Wednesday morning through Thursday
morning for ANZ535.
Small Craft Advisory until noon EDT Wednesday for ANZ530>543.
Gale Warning from noon Wednesday to 6 AM EDT Thursday for
ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...KJP
LONG TERM...DHOF
AVIATION...LFR/DHOF
MARINE...LFR/DHOF
HYDROLOGY...LWX
TIDES/COASTAL FLOODING...LFRHazardous weather outlook, Aug 31, 8:08 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
908 PM EDT Tue Aug 31 2021
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-020115-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
908 PM EDT Tue Aug 31 2021
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
A Tornado Watch is in effect for Spotsylvania County until 3 AM
tonight.
A few severe thunderstorms capable of damaging wind gusts are
possible tonight, mainly near and south of the Washington
Metropolitan Area. An isolated instance of flooding is also
possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch is in effect from Wednesday morning through
early Thursday morning. Heavy tropical rainfall could result in
considerable flash flooding. Flooding on mainstem rivers may then
persist through the end of the week.
Scattered damaging wind gusts and a few tornadoes are possible
with thunderstorms Wednesday afternoon into Wednesday evening.
A Gale Warning is in effect Wednesday afternoon and night.
A Coastal Flood Watch is in effect for Anne Arundel County from
Wednesday evening through Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required tonight.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-020115-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
908 PM EDT Tue Aug 31 2021
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
A Tornado Watch is in effect for areas generally south of Route
211 until 3 AM tonight.
Thunderstorms tonight could produce an isolated damaging wind
gust or an isolated instance of flooding, generally near and south
of Interstate 66.
A Flash Flood Watch is in effect for locations west of the Blue
Ridge and Catoctin Mountains late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch continues for locations west of the Blue
Ridge and Catoctin Mountains through late Wednesday night. A
Flash Flood Watch is in effect for central Maryland and north-
central Virginia from Wednesday morning through early Thursday
morning. Heavy tropical rainfall could result in considerable
flash flooding. River flooding is also possible, which could
continue through the end of the week.
Scattered damaging wind gusts and a few tornadoes are possible
with thunderstorms Wednesday afternoon into Wednesday evening.
A River Flood Watch is in effect for several river basins in
parts of western and northern Maryland and the eastern panhandle
of West Virginia starting Thursday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will be required tonight.
MDZ001-501-502-VAZ503-504-WVZ501>506-020115-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
908 PM EDT Tue Aug 31 2021
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
Showers and thunderstorms could produce an isolated instance of
flooding this afternoon and evening.
A Flash Flood Watch is in effect starting late tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A Flash Flood Watch continues through late Wednesday night. Heavy
tropical rainfall could result in considerable flash flooding.
River flooding is also possible, which could continue into
Thursday.
A River Flood Watch is in effect for a few river basins in parts
of western Maryland and eastern West Virginia starting Thursday
morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be necessary Wednesday.